Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS San Diego, CA

February 13, 2023Orange County, California

NWS San Diego, CA issued this beach hazards statement at Feb 13, 2023, 6:49 PM PST for Orange County, California. It took effect at Feb 14, 2023, 10:00 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 6:49 PM PST (02:49 UTC)
In effect from
Feb 14, 2023, 10:00 AM PST
Expired
Feb 15, 2023, 8:00 AM PST
In force
22 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WHUS46 KSGX 140249
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
649 PM PST Mon Feb 13 2023

CAZ043-141415-
/O.NEW.KSGX.SU.Y.0003.230214T1800Z-230215T2200Z/
San Diego County Coastal Areas-
649 PM PST Mon Feb 13 2023

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 2 PM PST
WEDNESDAY...

* WHAT...A west-northwest swell from 290 degrees will generate
  large breaking waves of 7 to 9 feet, with sets to 10 feet 
  possible. Highest surf will be in southern San Diego county.
 
* WHERE...San Diego County Coastal Areas.

* WHEN...From 10 AM Tuesday to 2 PM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-141415-
/O.NEW.KSGX.BH.S.0007.230214T1800Z-230215T1600Z/
Orange County Coastal Areas-
649 PM PST Mon Feb 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

* WHAT...A west-northwest swell from 290 degrees will generate
  elevated surf of 4 to 6 feet. Sets to 7 feet possible Tuesday 
  evening.

* WHERE...Orange County Coastal Areas.

* WHEN...From Tuesday morning through Wednesday morning.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
4 follow-up statements
766 
WHUS46 KSGX 141241
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
441 AM PST Tue Feb 14 2023

CAZ043-142200-
/O.CON.KSGX.SU.Y.0003.230214T1800Z-230215T2200Z/
San Diego County Coastal Areas-
441 AM PST Tue Feb 14 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 2 PM PST WEDNESDAY...

* WHAT...A west-northwest swell from 290 degrees will generate
  large breaking waves of 7 to 9 feet with sets to 10 feet. 
  Highest surf will be in southern San Diego county.

* WHERE...San Diego County Coastal Areas.

* WHEN...From 10 AM this morning through 2 PM Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-142200-
/O.CON.KSGX.BH.S.0007.230214T1800Z-230215T1600Z/
Orange County Coastal Areas-
441 AM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS
MORNING THROUGH WEDNESDAY MORNING...

* WHAT...A west-northwest swell from 290 degrees will generate
  elevated surf of 4 to 6 feet. Sets to 7 feet possible this 
  evening.

* WHERE...Orange County Coastal Areas.

* WHEN...From 10 AM this morning through 8 AM Wednesday.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
380 
WHUS46 KSGX 142206
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
206 PM PST Tue Feb 14 2023

CAZ043-150615-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/
San Diego County Coastal Areas-
206 PM PST Tue Feb 14 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST
WEDNESDAY...

* WHAT...A west-northwest swell from 290 degrees will generate
  large breaking waves of 7 to 10 feet. Highest surf will be in 
  southern San Diego county.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 2 PM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-150615-
/O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/
Orange County Coastal Areas-
206 PM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...A west-northwest swell from 290 degrees will generate
  elevated surf of 4 to 7 feet.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Wednesday morning.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JMB
243 
WHUS46 KSGX 150431
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
831 PM PST Tue Feb 14 2023

CAZ043-151400-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/
San Diego County Coastal Areas-
831 PM PST Tue Feb 14 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY...

* WHAT...A west-northwest swell generating large breaking waves of
  6 to 10 feet. Highest surf will be in southern San Diego 
  county.

* WHERE...San Diego County Coastal Areas.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-151400-
/O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/
Orange County Coastal Areas-
831 PM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM 
WEDNESDAY...

* WHAT...A west-northwest swell from 290 degrees will generate 
  surf of 4 to 7 feet.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Wednesday morning.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
975 
WHUS46 KSGX 151324
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
524 AM PST Wed Feb 15 2023

CAZ043-152130-
/O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/
San Diego County Coastal Areas-
524 AM PST Wed Feb 15 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...Large breaking waves of 5 to 8 feet. Highest surf will 
  be in southern San Diego county.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through 2 PM this afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ552-151600-
/O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/
Orange County Coastal Areas-
524 AM PST Wed Feb 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

* WHAT...Surf of 4 to 7 feet.

* WHERE...Orange County Coastal Areas.

* WHEN...Through 8 AM this morning.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 13, 1:55 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 13, 1:55 PM PST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
155 PM PST Mon Feb 13 2023

.SYNOPSIS...
Another low pressure system diving into the Great Basin later this
evening will bring strong west winds to much of the region along
with light precipitation generally from the mountains westward,
heaviest precipitation in the coastal mountain slopes. A brief
period of Santa Ana winds will follow on Wednesday, favoring some
warming and drying. Cold morning low temperatures can then be
anticipated Wednesday and Thursday morning. Another low pressure
system looks to arrive later this weekend, though details on
specific impacts remain uncertain at this time.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The next wave in an active and amplified weather pattern will
dive into the Great Basin late tonight and Tuesday morning. The
primary impact from this system will be the strong westerly winds
blowing across the mountains and into the deserts, where High Wind
Warnings are now in effect starting this evening and lasting
through Tuesday evening. ECMWF EFI guidance suggests a majority of
ensemble members forecasting sustained winds and wind gusts
higher than the model climate, with SOT guidance favoring
significantly strong winds over portions of the mountains and
deserts. 700mb wind speeds, per the ECMWF model, ranging from
60-70kts will blow across the peninsular mountain ridgelines. This
is also supported by the CANSAC WRF depicting wind speeds
approaching 80mph in the desert foothills, raising concerns for
areas of blowing dust. SOT guidance also favors significant winds
over the coastal waters impacting the immediate coastline, where
Wind Advisories are also in effect from Tuesday afternoon through
Tuesday evening.

Precipitation impacts from this next system look to begin late
this evening and overnight, with most rain/snow tapering off late
Tuesday afternoon and evening. Snow levels generally start between
5500-6000 feet tonight, and then fall through Tuesday afternoon
when snow levels will range from around 4000 feet in the San Diego
County Mountains to as low as 2500 feet in the San Bernardino
County Mountains. Upsloping onshore flow will favor the coastal
mountain slopes for the heaviest precipitation, with localized
areas seeing precipitation totals of 0.30-0.60 inch occur. Areas
west of the mountains will receive less, generally under 0.25 inch
in most locations. Snowfall totals of 1 to 4 inches can be
expected for mountain communities above 4,000 feet in elevation.
With the combined impacts from snow and high wind, a Winter Storm
Warning has been issued from 06z Tue through 00z Wed for these
areas.

As this system departs to the east on Wednesday, colder and drier
air will filter into Southern California leading to cold morning
lows both Wednesday and Thursday morning. Wind-sheltered locations
will likely see frost develop, with potential for sub-freezing
lows in some isolated locations mainly in Riverside County between
the mountains and I-215. Winds will also shift to offshore flow
behind this system, favoring a brief round of Santa Anas on
Wednesday with the gustiest winds generally occurring below
mountain passes and through wind-prone canyons and valleys. This
also leads to a warming trend in daytime high temperatures,
warming a few degrees each day Wednesday through Friday. Despite
the warming trend, most locations will remain several degrees
cooler than seasonal normals through the weekend.

The next low pressure system approaches the California coast from
the northwest later this weekend. Differences in timing and track
of the 500mb low preclude any specific details regarding potential
precipitation and wind impacts. The general consensus track in EPS
guidance would favor similar impacts to last night’s storm which
favored the heaviest precipitation in San Diego County. The spread
in ensemble QPF guidance remains rather large, with EPS members
ranging from no precipitation at all to upwards of 1.2 inches in
24hrs starting on Saturday. Given the uncertainties, will keep
close to NBM guidance for this period.

&&

.AVIATION...
132130Z...SCT030-050 becoming OVC020-030 with tops to 060 after 02Z.
Areas of light rain 06Z-18Z Tuesday with occasionally lower CIGS 010-
020. Aft 18Z Tuesday...west winds increasing to 15-25kt at KSAN,
KCRQ and KSNA.

Mountains...SCT-BKN050 through 06Z. After 06Z...mtns becoming obscd
in clds and RA/SN through Tuesday evening with strong west winds 30-
40 kt gusting 70 kt.

Deserts...Mostly clear tonight. BKN030-050 Tuesday with -SHRA.
Strong northwest winds 20 to 30kt gusting 40 kt Tuesday afternoon
and evening.

&&

.MARINE...
A Gale Warning is in effect for both the Inner and Outer Waters
Tuesday and Tuesday night for WNW gales of 20-30 kt gusting 40-45
kt. Seas will build to 8 to 18 ft. The strong winds and short period
wind swell will make boating conditions extremely hazardous. The
strongest winds will surface Tuesday evening.

&&

.BEACHES...
A long-period northwest swell will generate elevated surf of 4 to 6
feet in San Diego County Tuesday and Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 2 PM to 10 PM PST Tuesday for Orange County
     Coastal Areas-Orange County Inland Areas-San Diego County
     Coastal Areas.

     High Wind Warning from 10 PM this evening to 10 PM PST Tuesday
     for Apple and Lucerne Valleys-Coachella Valley-Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

     Winter Storm Warning from 10 PM this evening to 4 PM PST Tuesday
     for Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Mountains.

PZ...Gale Warning from 1 PM Tuesday to 3 AM PST Wednesday for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm.

     Gale Warning from 7 AM Tuesday to 3 AM PST Wednesday for Waters
     from San Mateo Point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...Adams
AVIATION/MARINE/BEACHES...Moede

In the hours before

Local storm report, Feb 13, 3:22 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST MON FEB 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 N HARBISON CANYON     32.86N 116.82W
02/13/2023  M1.12 INCH       SAN DIEGO          CA   COCORAHS

            COCORAHS STATION CA-SD-203 EL CAJON 8.8 ENE.

&&

AOT
Local storm report, Feb 13, 3:23 PM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PST MON FEB 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HEAVY RAIN       2 NNW HARBISON CANYON   32.85N 116.85W
02/13/2023  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION FLYC1 2.4 NW HARBISON
            CANYON.

&&

AOT
Local storm report, Feb 13, 3:32 PM PST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST MON FEB 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       8 SW POWAY              32.87N 117.13W
02/13/2023  M0.79 INCH       SAN DIEGO          CA   AWOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 8
            SW POWAY. AWOS STATION KNKX MIRAMAR MCAS.
            LIGHTNING DETECTED NEAR HIGHWAY 56.

1000 AM     SNOW             5 SE MT SAN JACINTO     33.82N 116.65W
02/13/2023  M3.0 INCH        RIVERSIDE          CA   PARK/FOREST SRVC

            CORRECTS PREVIOUS SNOW REPORT FROM 5 SE MT
            SAN JACINTO. MT SAN JACINTO LONG VALLEY
            RANGER STATION TOP OF THE PALM SPRINGS TRAM
            AT 8400 FEET. 2 TO 3 INCHES IDYLLWILD TO
            PINE COVE WITH CHAIN CONTROL EARLY MORNING
            HOURS.

0918 AM     HEAVY RAIN       2 NNW HARBISON CANYON   32.85N 116.85W
02/13/2023  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION FLYC1 2.4 NW HARBISON
            CANYON.

0800 AM     HEAVY RAIN       3 N HARBISON CANYON     32.86N 116.82W
02/13/2023  M1.12 INCH       SAN DIEGO          CA   COCORAHS

            COCORAHS STATION CA-SD-203 EL CAJON 8.8 ENE.

0700 AM     HEAVY RAIN       4 NNE MISSION BEACH     32.84N 117.22W
02/13/2023  M0.78 INCH       SAN DIEGO          CA   COCORAHS

            COCORAHS STATION CA-SD-60 UNIVERSITY CITY.

0700 AM     HEAVY RAIN       5 ENE MISSION BEACH     32.81N 117.17W
02/13/2023  M0.96 INCH       SAN DIEGO          CA   COCORAHS

            COCORAHS STATION CA-SD-173 SAN DIEGO 1.9 W.

0626 AM     SNOW             1 ESE PALOMAR MOUNTAIN  33.31N 116.85W
02/13/2023  M3.5 INCH        SAN DIEGO          CA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL OF 3.5 INCHES AT BIRCH
            HILL.

1159 PM     HEAVY RAIN       2 WSW EL CAJON          32.79N 116.99W
02/12/2023  M0.44 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            24 HOUR TOTAL.

1010 PM     HEAVY SNOW       E PALOMAR MOUNTAIN      33.32N 116.80W
02/12/2023  M2.0 INCH        SAN DIEGO          CA   TRAINED SPOTTER

            FIRST SNOWFLAKE 3,600 FEET, SNOW STICKING ON
            GROUND 4,300 FEET, SNOW STICKING TO ROAD
            5,000 FEET, TWO INCHES NEW SNOW 5,700 FEET
            AT BIRCH HILL.

&&

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:49 PM PSTHigh Surf AdvisorySGXSan Diego41 hr
Feb 14, 2:41 AM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego29 hr
Feb 14, 1:17 PM PSTFreeze WarningSGXRiverside, San Bernardino19 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.